Nebraska, 2004

Hail in Nebraska, March 29, 2004

March 29, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 29, 2:57 AM CST, 10 hours 18 minutes earlier.

Area forecast discussion, Mar 29, 2:57 AM CST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 AM CST MON MAR 29 2004

.DISCUSSION...
MAIN PROBLEMS TODAY WILL SURROUND SHOWER/THUDNERSTORM CHANCES. UPPER
LEVEL TROF THAT WAS RESPONSIBLE FOR INCREASE IN CONVECTIVE ACTIVITY
YESTERDAY WILL STILL BE OVER THE CWA TODAY.  THE STEEPEST LAPSE
RATES AND CORE OF THE COLDEST AIR ALOFT IS FORECAST TO MOVE ACROSS
SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON.  LAPSE RATES
ARE FORECAST TO NOT BE QUITE AS STEEP IN NORTHEAST NEBRASKA...SO
WILL CARRY THE HIGHEST POPS SOUTH...WITH SLIGHTLY LOWER POPS TO THE
NORTH.  HAVE SOME CONCERN ABOUT HAIL POTENTIAL WITH SUCH LOW
FREEZING LEVELS.  WOULD NOT BE SURPRISED TO SEE SOME PEA SIZE HAIL
REPORTS THIS AFTERNOON...AND MAYBE AN ISOLATED STORM OR TWO
APPROACHING SEVERE LEVELS.  THE SHOWERS/THUNDERSTORMS SHOULD
DISSIPATE RATHER QUICKLY THIS EVENING AS THE SUN GOES DOWN.

THE NEXT CONCERN IS TEMPERATURES...ESPECIALLY TUESDAY INTO
WEDNESDAY.  A COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA TODAY
INTO TONIGHT WITH 850 MB TEMPERATURES FORECAST TO FALL INTO THE -6C
TO -8C RANGE BY TUESDAY MORNING.  MOISTURE IS ALSO FORECAST TO
INCREASE IN THE 900MB-850MB LAYER SUGGESTING THE POTENTIAL FOR
STRATOCUMULUS ON TUESDAY POSSIBLY LINGERING INTO WEDENSDAY.  FOR
THESE REASONS...HAVE ADJUSTED HIGHS ON TUESDAY AND WEDNESDAY
DOWNWARD INTO THE 40S.  AFTER COLLABORATION WITH SURROUNDING OFFICES
DEICDED TO ALSO COOL HIGHS ON THURSDAY A FEW DEGREES...BUT KEEP
THINGS IN THE LOWER TO MID 50S SINCE THE COLD AIR IS FORECAST TO
WARM A BIT BY THURSDAY AFTERNOON.

AN UPPER LOW IS STILL FORECAST TO DEVELOP OVER THE SOUTHWEST U.S.
LATE IN THE WEEK...AND SHOULD THEN OPEN UP AND MOVE INTO THE PLAINS
LATE IN THE WEEKEND OR EARLY NEXT WEEK.  OPTED TO KEEP THE DRY
FORECAST IN THE EXTENDED...WITH TIMING OF THIS SYSTEM STILL IN
DOUBT.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&
KING
Hazardous weather outlook, Mar 29, 12:58 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1258 PM CST MON MAR 29 2004

IAZ043-NEZ011-012-015>018-030>034-042>044-300000-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-MONONA IA-
PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
1258 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH MUCH OF
THE AFTERNOON...AND THEN DISSIPATE EARLY THIS EVENING. SOME OF THE
STRONGEST STORMS MAY BE ABLE TO PRODUCE PEA SIZE HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED THIS AFTERNOON OR
TONIGHT.

IAZ055-056-069-079-080-090-091-NEZ045-050>053-065>068-078-088>093-
300000-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-
LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
WASHINGTON-
1258 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PEA SIZE HAIL TO QUARTER SIZE WILL BE POSSIBLE THIS AFTERNOON ACROSS
SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA. WIND GUSTS OF 35 TO 50 MPH
WILL ALSO ACCOMPANY SCATTERED THUNDERSTORMS THAT WILL CONTINUE TO
DEVELOP THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT IN
SOME AREAS...ALTHOUGH A SEVERE THUNDERSTORM WATCH IS NOT ANTICIPATED
AT THIS TIME.

DEWALD

In the hours before

Local storm report, Mar 29, 12:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1226 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             WAVERLY                 40.91N 96.53W
03/29/2004  0.50 INCH        LANCASTER          NE   TRAINED SPOTTER

            MOSTLY PEA SIZE.

&&

DEWALD
Local storm report, Mar 29, 12:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1242 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             6 N ARLINGTON           41.54N 96.36W
03/29/2004  0.25 INCH        WASHINGTON         NE   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND.

&&

DEWALD
Local storm report, Mar 29, 12:44 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1244 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             2 W CRETE               40.63N 97.00W
03/29/2004  0.25 INCH        SALINE             NE   TRAINED SPOTTER

            35 TO 40 MPH WIND GUSTS.

&&

DEWALD
Local storm report, Mar 29, 12:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1255 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             6 NE ARLINGTON          41.52N 96.27W
03/29/2004  0.75 INCH        WASHINGTON         NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Mar 29, 12:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1256 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             4 SW WILBER             40.44N 97.02W
03/29/2004  0.25 INCH        SALINE             NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Mar 29, 1:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
104 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             WILBER                  40.48N 96.96W
03/29/2004  0.88 INCH        SALINE             NE   EMERGENCY MNGR

&&

DEWALD

The radar

The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saline

When
March 29, 1:15 PM CST
Where
Saline County, 1 mi E of Wilber
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -96.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387662.